Minnesota, 2018Damaging Winds and Strong Wind in Minnesota, July 12, 2018
July 12, 2018 · NWS MPX · 9 events in 6 counties and zones
A cold front moved southeast across southern Minnesota during the afternoon of Thursday, July 12th. Along this front, a line of thunderstorms developed, and moved eastward.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across southern Minnesota during the afternoon of Thursday, July 12th. Along this front, a line of thunderstorms developed, and moved eastward. Several reports of trees, branches, and power lines were blown down in east central, and south central Minnesota. The worst area was around Red Wing where numerous larger trees were blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 12, 2:10 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jul 12 2018
The short term concern remains timing and strength of convection
overnight. Still looking for convective initiation along the weak
surface boundary bisecting the cwa by 00z. This should work
slowly south and east into tonight. Latest SPC mesoanalysis
showing very unstable ahead of the boundary, with MLCAPE to 4000
J/kg forecast into the evening. This combined with PW's to 1.9
inches should be enough for flooding concerns if something
organized develops. At the moment we dropped a flash flood watch
over the southwest cwa for overnight for the antecedent
conditions remaining rather moist especially over Redwood Co.
Various ensemble forecasts showing 1 to 3 inch rainfall totals
possible with the convection across southern MN. The HRRRe was
highlighting the evening convection over the south metro which is
also possible.
Will have to monitor overall convective trends as coverage may
need to be increased or the watch extended if the front
slows/stall to the south. This is also a possibility with the
latest ECMWF showing a slower trend to the front and upper
trough.
We will leave the heat advisory go until expiration as well with
some locations showing indices in the lower 100's.
.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Jul 12 2018
The longer term trends show a cooling trend into early next week
with the more significant cold front moving through Sunday
night/Monday. Looks like we should see at least mid/upper 80s
ahead of this next front into Sunday. Trends indicate more
northwest flow aloft dragging cooler Canadian air south over the
region into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 12 2018
Appears frontal boundary moving into east central MN at this time.
Some -shra tried to develop along this boundary but has since
dissipated. Other overnight convection is exiting to the
northeast with better lower level moisture transport. We still
expect development by late afternoon from near a KRWF-KMSP-KRNH
line and sag slowly southeast during the overnight. Will likely
see IFR cigs/vsbys in heavier TSRA especially this evening. Then
may see at least MVFR cigs develop to the south as the front sags
south. Expecting overall improvement from north to south into
Friday morning with mainly VFR expected. SFC winds N-NW behind
front and s-se ahead of it. Should see mainly a light n wind
develop into Friday.
KMSP...Expect bkn line thunder to affect the metro area into the
evening with MVFR/psbl IFR in heavier thunder. SHould become vfr
late tonight into Friday morning.
/OUTLOOK FOR KMSP/
Friday night...VFR. Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.
MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070-
076>078-083>085-091>093.
Flash Flood Watch through Friday morning for MNZ073>075-082-083-
091-092.
&&
SHORT TERM...DWE
LONG TERM...
AVIATION...DWEHazardous weather outlook, Jul 12, 1:43 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Thu Jul 12 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Thu Jul 12 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorm activity is expected through the early
afternoon in Central MN and West Central WI. More widespread
thunderstorm activity is expected to begin during the late
afternoon from west central MN, through the Twin Cities into west
central WI. There is a slight risk of severe weather with this
activity, with damaging winds being the main threat. Thunderstorm
is expected to slowly drift south tonight toward southern MN. All
activity today and tonight will be capable of producing torrential
rainfall and localized flooding. In addition, afternoon heat
indices are expected to top out around 100 degrees along and south
of a line from New Ulm, to the Twin Cities and Chippewa Falls,
WI.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for Thunderstorms will continue through Sunday night. The
threat for severe weather is low, but a continued risk for
excessive rainfall will exist for south central MN through Friday
night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed tonight.
In the hours before
Local storm report, Jul 12, 11:29 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 4 N OGILVIE 45.89N 93.43W
07/12/2018 KANABEC MN EMERGENCY MNGR
ONGOING WATER FLOWING OVER THE ROADS.
&&
AMKLocal storm report, Jul 12, 11:30 AM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM FLASH FLOOD 11 NNW QUAMBA 46.05N 93.28W
07/12/2018 KANABEC MN EMERGENCY MNGR
ONGOING WATER FLOWING OVER THE ROADS.
&&
AMKLocal storm report, Jul 12, 1:53 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD GRASSTON 45.79N 93.15W
07/12/2018 KANABEC MN LAW ENFORCEMENT
RAILROAD TRACK WASHED OUT IN GRASSTON MN.
&&
CCSLocal storm report, Jul 12, 2:09 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLOOD 10 N MORA 46.03N 93.28W
07/12/2018 KANABEC MN BROADCAST MEDIA
A FEW INCHES OF WATER FLOWING OVER COUNTY
HWY 3 NEAR INTERSECTION OF HWY 65, NORTH OF
MORA (SOCIAL MEDIA VIDEO). ALSO, SHERIFF'S
OFFICE REPORTS NEARLY ALL GRAVEL ROADS IN
KANABEC COUNTY SUFFERED DAMAGE FROM FLOODING
THIS MORNING; STILL BEING ASSESSED.
&&
CCSSpecial weather statement, Jul 12, 3:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
438 PM CDT THU JUL 12 2018
MNZ053-061-063-122230-
Anoka-Washington-Chisago-
438 PM CDT THU JUL 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
ANOKA AND NORTHERN WASHINGTON COUNTIES...
At 437 PM CDT, a strong thunderstorm was located near Forest Lake, or
19 miles southeast of Cambridge, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coon Rapids, Blaine, Andover, Ramsey, Lino Lakes, Forest Lake, Anoka,
Ham Lake, East Bethel, Chisago City, Lindstrom and Scandia.
This includes the following highways...
Interstate 35 between mile markers 130 and 142.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4545 9265 4540 9265 4536 9270 4533 9270
4529 9276 4525 9276 4518 9336 4531 9342
4542 9308 4541 9302 4543 9302 4552 9273
TIME...MOT...LOC 2137Z 246DEG 24KT 4529 9305Special weather statement, Jul 12, 3:43 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
443 PM CDT THU JUL 12 2018
MNZ059>061-063-066-068-122230-
Anoka-Washington-Hennepin-McLeod-Carver-Wright-
443 PM CDT THU JUL 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WRIGHT...
NORTHERN HENNEPIN...CENTRAL ANOKA...NORTHEASTERN MCLEOD...
NORTHWESTERN CARVER AND NORTHERN WASHINGTON COUNTIES...
At 442 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Anthony to near Silver Lake.
Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Brooklyn Center, Fridley, Shoreview, Ramsey, Champlin and Elk River.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 203 and 205.
U.S. Highway 12 between mile markers 123 and 140.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4531 9342 4518 9336 4525 9276 4512 9316
4512 9322 4510 9323 4480 9416 4502 9424
4527 9355 4525 9353 4528 9351
TIME...MOT...LOC 2142Z 244DEG 26KT 4516 9350 4492 9413Strong Wind, Washington
- When
- July 12, 3:45 PM CST to 3:50 PM CST
- Where
- Washington forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
The city of Forest Lake had a few power lines blown down as a result of branches falling on them.
Strong Wind, Chisago
- When
- July 12, 3:45 PM CST to 3:50 PM CST
- Where
- Chisago forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
A few tree limbs were blown down in southern Chisago County.
Strong Wind, Sibley
- When
- July 12, 4:30 PM CST to 4:35 PM CST
- Where
- Sibley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
A few large tree limbs were blown down in Gaylord.
Thunderstorm Wind, Hennepin
- When
- July 12, 4:35 PM CST
- Where
- Hennepin County, Excelsior
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.900, -93.570
A few trees were blown down in Excelsior.
Thunderstorm Wind, Hennepin
- When
- July 12, 4:56 PM CST
- Where
- Hennepin County, 1.47 mi NNE of Flying Cloud Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.850, -93.440
A few trees were blown down near Flying Cloud airport.
Thunderstorm Wind, Hennepin
- When
- July 12, 4:57 PM CST
- Where
- Hennepin County, 0.49 mi W of Flying Cloud Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.830, -93.460
Thunderstorm Wind, Dakota
- When
- July 12, 5:30 PM CST
- Where
- Dakota County, 3.93 mi W of Rosemount
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -93.210
A few trees were blown down in Apple Valley.
Thunderstorm Wind, Dakota
- When
- July 12, 5:32 PM CST
- Where
- Dakota County, 0.69 mi N of Lakeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -93.250
A few trees were blown down near Lakeville.
Thunderstorm Wind, Goodhue
- When
- July 12, 6:22 PM CST
- Where
- Goodhue County, 0.85 mi SW of Red Wing
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.560, -92.540
Several reports of small trees, tree limbs, and power lines blown down in Red Wing.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 12, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776000, 776001, 775999, 757911, 757912, 757917, 757913, 757914, 757916.